Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 59, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2009, 10:06 PM CDT for Val Verde County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2009, 10:06 PM CDT (03:06 UTC)
- Expired
- May 9, 2009, 10:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 143 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 10:36 PM CDT | TSTM WND DMG | Langtry, TX | THE JUDGE ROY BEAN VISITOR CENTER REPORTED TREES UPROOTED IN LANGTRY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3121 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 100306
SVREWX
TXC465-100345-
/O.NEW.KEWX.SV.W.0059.090510T0306Z-090510T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1006 PM CDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAL VERDE COUNTY...
* UNTIL 1045 PM CDT.
* AT 1005 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF LANGTRY...AND MOVING NORTH AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE OSMAN.
LAT...LON 3015 10162 3006 10136 2976 10153 2976 10156
2978 10156 2976 10158 2976 10162 2975 10165
2975 10171 2978 10176
TIME...MOT...LOC 0306Z 202DEG 22KT 2973 10166
$$2 follow-up statements
000
WWUS54 KEWX 100319
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1019 PM CDT SAT MAY 9 2009
TXC465-100345-
/O.CON.KEWX.SV.W.0059.000000T0000Z-090510T0345Z/
VAL VERDE TX-
1019 PM CDT SAT MAY 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR VAL VERDE COUNTY...
AT 1018 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LANGTRY...
MOVING NORTH AT 25 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE OSMAN.
LAT...LON 2978 10152 2979 10155 2978 10156 2978 10158
2978 10160 2978 10164 2979 10168 2981 10174
3015 10162 3006 10136
TIME...MOT...LOC 0319Z 202DEG 22KT 2983 10161
$$000
WWUS54 KEWX 100343
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1043 PM CDT SAT MAY 9 2009
TXC465-100352-
/O.EXP.KEWX.SV.W.0059.000000T0000Z-090510T0345Z/
VAL VERDE TX-
1043 PM CDT SAT MAY 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY WILL EXPIRE
AT 1045 PM CDT...
THE THUNDERSTORM HAS WEAKENED AND THE WARNING WILL BE ALLOWED TO
EXPIRE. THIS STORM IS STILL CAPABLE OF PRODUCING 40 MPH WINDS AND
SMALL HAIL.
LAT...LON 2978 10152 2979 10155 2978 10156 2978 10158
2978 10160 2978 10164 2979 10168 2981 10174
3015 10162 3006 10136
TIME...MOT...LOC 0342Z 202DEG 22KT 2996 10155
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:41 PM CDT, 25 minutes earlier.
Area forecast discussion, May 9, 9:41 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 941 PM CDT SAT MAY 9 2009 .DISCUSSION... CONTINUED FORECASTS PER TRENDS FROM 21Z TO 02Z AND SOME OF THE INPUT FROM 18Z SOLUTIONS...00Z RAOB INFO AND INPUT FROM RUC AND SOME INPUT FROM AVBL 00Z SOLUTIONS. AREA OF SHOWERS AND THUNDERSTORMS NEAR BIG BEND AND WEST OF DEL RIO AND EAGLE PASS WILL CONTINUE TO DRIFT NORTHWARD. THIS ACTIVITY WILL BRING A CHANCE OF SHOWERS TO THE WEST PART OF THE CWA OVER VAL VERDE AND MAVERICK COUNTIES FOR THE NEXT FEW HOURS. SHOWED LIMITED POPS FURTHER EAST...BLENDING TO LITTLE OR NO RAIN EAST OF A LEAKEY TO CARRIZO SPRINGS LINE. 00Z RAOB INFO SHOWED STABLE 700 TO 250 HPA ENVIRONMENT...EXCEPT OVER THE WEST PART OF THE AREA NEAR THE RIO GRANDE...WHERE WEAKNESS IN HEIGHT FIELD ALOFT AND SFC COOL FRONT MAKE FOR A CHANCE OF RAIN. FROM SUNDAY THROUGH TUESDAY...SUBTROPICAL HIGH INCREASES OVER SOUTH CENTRAL TEXAS AGAIN...SIGNALING HOT AND DRY AFTERNOONS TO MILD NIGHTS. ON WEDNESDAY HEIGHT FIELD ALOFT WEAKENS SOME...FROM PASSING S/W ENERGY JUST NORTH OF THE AREA...THEN HIGH ALOFT INCREASES TEMPORARILY THURSDAY...THEN WEAKENS LATE NEXT WEEK THROUGH NEXT WEEKEND OVER SOUTH CENTRAL TEXAS. FURTHER WEAKENING IN THE HEIGHT FIELD IS FORECAST FROM NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK...BRINGING THE STORM TRACK FURTHER SOUTH. THIS TYPE OF PATTERN WOULD SIGNAL A CHANCE OF RAIN FROM SHOWERS NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK. && .PREV DISCUSSION... /ISSUED 739 PM CDT SAT MAY 9 2009/ DISCUSSION... ADJUSTED FORECASTS PER TRENDS FROM 21Z TO 00Z AND SOME OF THE INPUT FROM 18Z SOLUTIONS AVAILABLE LATE THIS AFTERNOON. AREA OF SHOWERS AND THUNDERSTORMS NEAR BIG BEND AND WEST OF DEL RIO AND EAGLE PASS WILL CONTINUE TO DRIFT N AND NE. THIS ACTIVITY IS EXPECTED TO WEAKEN IN THE NEXT FEW HOURS AS IT MOVES NORTHEAST...SO MADE ADJUSTMENTS TO FORECASTS ON THESE LATE AFTERNOON TO EARLY EVE. MAY 9, 2009 TRENDS. FURTHER EAST CONTINUED MOSTLY STABLE CONDITIONS PREVAIL... AS SUBSIDENCE FROM 700 TO 250 HPA IS MAINTAINING ITS TRENDS. WILL MONITOR FOR LATER ADJUSTMENTS IN THE EVENING WHERE MESO SCALE PATTERNS WILL SHAPE THE FINAL OUTCOME. WILL ALSO MONITOR INPUT FROM 00Z RAOBS AND FORECAST SOLUTIONS...PLUS SPRING OF 2009 TRENDS. FROM SUNDAY THROUGH TUESDAY...SUBTROPICAL HIGH INCREASES OVER SOUTH CENTRAL TEXAS AGAIN...SIGNALING HOT AND DRY AFTERNOONS TO MILD NIGHTS. ON WEDNESDAY HEIGHT FIELD ALOFT WEAKENS SOME...FROM PASSING S/W ENERGY JUST NORTH OF THE AREA...THEN HIGH ALOFT INCREASES TEMPORARILY THURSDAY...THEN WEAKENS LATE NEXT WEEK THROUGH NEXT WEEKEND OVER SOUTH CENTRAL TEXAS. FURTHER WEAKENING IN THE HEIGHT FIELD IS FORECAST FROM NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK...BRINGING THE STORM TRACK FURTHER SOUTH. THIS TYPE OF PATTERN WOULD SIGNAL A CHANCE OF RAIN FROM SHOWERS NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK. PREV DISCUSSION... /ISSUED 630 PM CDT SAT MAY 9 2009/ DISCUSSION... SEE AVIATION DISCUSSION. AVIATION... THIS EVENING A WEAK FRONTAL BOUNDARY EXTENDED FROM COMSTOCK TO JUNCTION AND LLANO WHILE AN AREA OF SHOWERS AND THUNDERSTORMS WAS LOCATED OVER NORTHERN MEXICO...SOUTH OF BIG BEND. THESE STORMS ARE DRIFTING TO THE NORTH AND EAST. THERE IS STILL A SLIGHT CHANCE THAT A FEW TSTMS MAY FIRE ON THE FRONTAL BOUNDARY THIS EVENING...HOWEVER WILL NOT INCLUDE IN THE TERMINALS DUE TO THE ISOLATED NATURE OF THE POSSIBLE CONVECTION. VFR CONDITIONS PREVAIL ATTM. MVFR CIGS WILL DEVELOP BY 08Z AT THE I-35 TERMINALS AND WILL SPREAD TO KDRT BY 12Z. CIGS WILL IMPROVE TO VFR AFTER 16Z. SFC WINDS WILL REMAIN SOUTH TO SOUTHEAST AT KSAT AND KSSF. WINDS WILL SHIFT TO THE EAST TONIGHT AT KDRT AND KAUS AS THE WEAK FRONTAL BOUNDARY SAGS SOUTHWARD. SOUTH TO SOUTHEAST WINDS OF 10 TO 15 KTS WILL PREVAIL SUNDAY AFTERNOON. PREV DISCUSSION... /ISSUED 339 PM CDT SAT MAY 9 2009/ DISCUSSION... THE MAIN FOCUS THIS FORECAST CYCLE IS ON CONVECTIVE POSSIBILITIES FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING. THE FOCUS AREA IS ALONG AND NORTH OF A COLD FRONT...WHICH IS CURRENTLY ORIENTED ALONG A LINE FROM JUST SOUTH OF DALLAS TO BRADY TO NEAR DRYDEN. THE FRONT IS CREEPING SOUTHWARD AND WILL STALL AT SOME POINT THIS EVENING ACROSS THE NORTHERN HALF OF OUR AREA BEFORE WASHING-OUT. ONGOING CONVECTION OVER THE SIERRANAS DEL BURRO IS ON THE UPTREND AND WILL TEND TO STAY PINNED ALONG THE HIGHER TERRAIN THROUGH 23Z...OR UNTIL THE FRONT GETS FURTHER SOUTH AND INTERACTS WITH THE MOUNTAINS. AT THAT POINT...THUNDERSTORMS MAY HOOK-UP WITH THE FRONT AND MOVE EAST ACROSS THE RIVER INTO OUR WESTERNMOST COUNTIES. THE 20Z LAPS ANALYSIS SHOWS CAPES OF 3500-5000 J/KG OVER OUR WESTERN AREAS...AND THIS WILL LIKELY INCREASE PRIOR TO 23Z PER THE 18Z RUC DATA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CAN NOT BE RULED- OUT ALONG AND NORTH OF THE FRONT. ALL OF THAT SAID...POPS ARE LOW (20-30%) AND THE CAPPING INVERSION STILL NEEDS TO BE BROKEN OVER OUR AREA. CHANCES FOR RAIN ARE SLIM-TO-NONE THROUGH THE REMAINDER OF THE FORECAST CYCLE...ALTHOUGH THE 12Z MEDIUM RANGE MODEL SOLUTIONS DO OFFER SOME HOPE THAT THE RIDGE WILL BACK-OFF TO THE SOUTH AND ALLOW THE WESTERLIES TO INTRUDE TOWARD THE MIDDLE AND END OF THE WEEK. EITHER WAY...TEMPERATURES WILL REMAIN ABOVE NORMAL AND OUR NUMBERS ARE GENERALLY ABOVE THE 12Z GFS MOS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 93 72 93 71 / 10 - - 10 - AUSTIN BERGSTROM INTL AIRPORT 69 92 70 93 70 / 10 - - 10 - NEW BRAUNFELS MUNI AIRPORT 70 94 71 95 71 / 10 - - 10 - BURNET MUNI AIRPORT 66 88 70 89 70 / 10 10 10 10 - DEL RIO INTL AIRPORT 70 94 75 96 73 / 20 10 - - - GEORGETOWN MUNI AIRPORT 65 87 70 90 70 / 10 10 - 10 - HONDO MUNI AIRPORT 68 93 72 95 71 / 10 - - - - SAN MARCOS MUNI AIRPORT 70 93 71 93 71 / 10 - - 10 - LA GRANGE - FAYETTE REGIONAL 72 91 71 90 72 / 10 - - - - SAN ANTONIO INTL AIRPORT 70 93 73 94 72 / 10 - - - - STINSON MUNI AIRPORT 71 94 73 94 72 / 10 - - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/13/JB/11/10
Hazardous weather outlook, May 9, 7:20 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 720 PM CDT SAT MAY 9 2009 TXZ171>173-183>194-202>209-217>225-228-101200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 720 PM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A WEAK FRONTAL BOUNDARY WILL REMAIN ACROSS THE NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS. THIS WILL ONCE AGAIN ACT AS THE FOCUS FOR ISOLATED SEVERE THUNDERSTORMS SUNDAY EVENING. THE MAIN THREAT AREA WILL BE NORTH OF A LINE FROM LLANO TO TAYLOR OR NORTH OF HIGHWAY 29. THE MAIN SEVERE THREAT WILL BE HAIL ONE INCH OR LARGER AND WINDS 60 MPH OR GREATER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL NO BE REQUIRED.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:44 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.